Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 29, NWS San Diego, CA

December 22, 2010Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Dec 22, 2010, 3:19 PM PST for Riverside County, San Bernardino County, California. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 22, 2010, 3:19 PM PST (23:19 UTC)
Expired
Dec 22, 2010, 5:15 PM PST
In force
116 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 81 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 22, 4:12 PM PSTFLASH FLOOD7 N Fontana, CAFLASH FLOOD ALONG LYTLE CREEK ROAD. SWIFT WATER RESCUE OF MOTORIST PERFORMED BY FIRE DEPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 409 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
409 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WGUS56 KSGX 222319
FFWSGX
CAC065-071-230115-
/O.NEW.KSGX.FF.W.0029.101222T2319Z-101223T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
319 PM PST WED DEC 22 2010

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
  THIS INCLUDES THE CITIES OF...YUCAIPA...VICTORVILLE...SAN
  BERNARDINO...RIALTO...REDLANDS...ONTARIO...HESPERIA...FONTANA...
  APPLE VALLEY...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 515 PM PST

* AT 310 PM PST...RADAR INDICATED STORMS CAPABLE OF PRODUCING FLASH  
  FLOODING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOREST
  FALLS...RUNNING SPRINGS...RANCHO CUCAMONGA...MUSCOY...LAKE
  ARROWHEAD...HIGHLAND...GEORGE AFB...CRESTLINE...BIG BEAR LAKE...BIG
  BEAR CITY AND ADELANTO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN RECENT BURN AREAS ACCORDING TO THRESHOLDS PROVIDED BY THE
USGS.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

&&

LAT...LON 3452 11655 3410 11660 3404 11662 3403 11660
      3396 11661 3394 11768 3434 11759 3459 11757
      3462 11706

$$

JAD
2 follow-up statements
836 
WGUS76 KSGX 222332
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
332 PM PST WED DEC 22 2010

CAC065-071-230115-
/O.CON.KSGX.FF.W.0029.000000T0000Z-101223T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-RIVERSIDE CA-
332 PM PST WED DEC 22 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PST FOR
NORTHWESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES...

AT 323 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN DEVELOPING OVER THE WARNED AREA. RAINFALL RATES 
OF ONE-HALF TO ONE INCH PER HOUR ON SATURATED GROUND WILL RAPIDLY 
RUN OFF AND CREATE FLOODING. THIS AREA OF RAIN WILL SPREAD INTO THE 
HIGH DESERTS THROUGH 4:30 PM THIS AFTERNOON.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VICTORVILLE...LAKE ARROWHEAD...HESPERIA...GEORGE AFB...CRESTLINE...
BIG BEAR LAKE...BIG BEAR CITY...APPLE VALLEY AND ADELANTO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE WATERSHEDS BURNED IN 2009 BY THE SHEEP FIRE IN SAN BERNARDINO 
COUNTY ARE PARTICULARLY SUSCEPTIBLE. NEIGHBORHOODS, STREETS AND 
ROADS LOCATED ALONG DRAINAGES WITHIN OR BELOW ANY OF THE BURNED 
BASINS CAN BE IMPACTED BY FLOODS AND DEBRIS FLOWS. DEBRIS FLOWS CAN 
IMPACT HIGHWAY 138, LONE PINE CANYON ROAD, LYTLE CREEK ROAD, SHEEP 
CANYON ROAD, AND SWARTHART CANYON ROAD, PARTICULARLY WHERE THEY 
CROSS BURNED DRAINAGES.

THE WATERSHEDS BURNED IN 2009 BY THE OAK GLEN AND PENDLETON FIRES IN 
SAN BERNARDINO COUNTY ARE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS 
AND DEBRIS FLOWS DURING RAINSTORMS. NEIGHBORHOODS, STREETS, AND ROADS
LOCATED ALONG DRAINAGES WITHIN OR BELOW ANY OF THE BURNED BASINS CAN 
BE IMPACTED BY FLOODS AND DEBRIS FLOWS. DEBRIS FLOWS CAN IMPACT OAK 
GLEN ROAD, CANYON ROAD, AND PISGAH PEAK ROAD, PARTICULARLY WHERE THEY
CROSS BURNED DRAINAGES.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

&&

LAT...LON 3452 11655 3410 11660 3404 11662 3403 11660
      3396 11661 3394 11768 3434 11759 3459 11757
      3462 11706

$$

JAD
248 
WGUS76 KSGX 230115
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
515 PM PST WED DEC 22 2010

CAC065-071-230119-
/O.EXP.KSGX.FF.W.0029.000000T0000Z-101223T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-RIVERSIDE CA-
515 PM PST WED DEC 22 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PST FOR NORTHWESTERN
RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES...

THE INTENSITY OF THE SHOWERS HAD LOWERED BETWEEN 400 PM AND 500 PM. 
THERE WAS A REPORT OF A SWIFT WATER RESCUE ASSOCIATED WITH FLASH 
FLOOD AGAIN ALONG LYTLE CREEK ROAD IN THE FOOTHILLS NORTH OF FONTANA 
AROUND 430 PM.

LAT...LON 3452 11655 3410 11660 3404 11662 3403 11660
      3396 11661 3394 11768 3434 11759 3459 11757
      3462 11706

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 2:30 PM PST, 49 minutes earlier.

Area forecast discussion, Dec 22, 2:30 PM PST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST WED DEC 22 2010

.SYNOPSIS...ABUNDANT MOISTURE COMBINED WITH A PASSING UPPER LOW WILL
CAUSE NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS INTO THIS EVENING.
SHOWERS WILL DECREASE TONIGHT AND END EARLY THURSDAY AS THE LOW
MOVES EAST. FAIR AND WARMER FRIDAY AND SATURDAY. A COUPLE OF UPPER
LOWS WILL BRING CHANCES OF MAINLY LIGHT PRECIPITATION AT TIMES
SATURDAY NIGHT INTO MONDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (REMAINDER OF TODAY-SATURDAY)...THERE WERE WIDESPREAD
SHOWERS TODAY...LOCALLY HEAVY AT TIMES. EARLY AFTERNOON AIRCRAFT
SOUNDINGS SHOWED STRONG SW WINDS ALOFT.

A COLD UPPER TROUGH WILL MOVE THROUGH LATE THIS AFTERNOON AND
EVENING. THIS WILL BRING MORE CONVECTIVE WEATHER WITH POSSIBLE
SEVERE THUNDERSTORMS...WATERSPOUTS AND ISOLATED TORNADOES INTO THIS
EVENING. SHOWERS...HEAVY AT TIMES...WILL CONTINUE TO CAUSE FLOODING
PROBLEMS. THE SAN DIEGO RIVER NEAR FASHION VALLEY...SANTA MARGARITA
RIVER IN SAN DIEGO COUNTY AND MOJAVE RIVER IN SOUTHWEST
SAN BERNARDINO COUNTY WILL BE AT OR NEAR FLOOD STAGE. SHOWERS WILL
TAPER OFF TONIGHT WITH JUST A FEW LINGERING SHOWERS INTO THURSDAY
MORNING. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH UNTIL 6 PM
THIS EVENING DUE TO SATURATED SOILS AND ADDITIONAL RAINFALL.

HIGH SNOW LEVELS WILL LOWER TO ABOUT 5000 FT EVENING BUT MORE
SIGNIFICANT ACCUMULATIONS WILL BE ABOVE 6500 FT. WINTER STORM
WARNING CONTINUES FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS ABOVE 6500 FT THROUGH UNTIL 6 PM THIS EVENING FOR
SNOW...LOW VISIBILITY AND STRONG GUSTY WINDS.

DRY MOST OF THE DAY THURSDAY BUT CONTINUED COOL. FAIR AND WARMER
FRIDAY AND SATURDAY UNDER HIGH PRESSURE. AN UPPER TROUGH APPROACHING
FROM THE NW WILL BRING A CHANCE OF LIGHT SHOWERS LATE SATURDAY
NIGHT.

&&

.LONG TERM (SUNDAY-WEDNESDAY)...A COUPLE OF WEAK WEATHER SYSTEMS
WILL BRING A CHANCE OF MAINLY LIGHT SHOWERS SUNDAY AND MONDAY. DRY
TUESDAY...ALTHOUGH THERE WILL BE INCREASING CLOUDINESS AHEAD OF AN
APPROACHING TROUGH. THIS TROUGH COULD BRING LIGHT SHOWERS WEDNESDAY.

&&

.AVIATION...
222200Z...CONVECTIVE SQUALLS THROUGH EARLY EVENING AS THE COLD CORE
LOW SLOWLY MOVES ACROSS SOCAL. THESE SHOWERS AND THUNDERSTORMS WILL
CONTAIN STRONG DOWNDRAFT WINDS AND LOW CEILINGS THROUGH 03Z...THEN
BECOME LESS WIDESPREAD AND DECREASING THEREAFTER. SHOWERS WILL END
LATE TONIGHT.

MOUNTAIN TERRAIN WILL CONTINUE TO BE OBSCURED IN CLOUDS/FOG/RAIN.
THE SNOW LEVEL WILL LOWER TO 5000 FEET TONIGHT.

DRY WEATHER THURSDAY WITH SCT-BKN CIGS FROM 020-030.

.MARINE...
SMALL CRAFT ADVISORY THROUGH EARLY EVENING FOR STRONG SQUALLS ALONG
THE COLD FRONT. SCATTERED SHOWERS AND THUNDERSTORMS WITH
LIGHTNING...HAIL...AND DOWNDRAFT WINDS GUSTS OVER 35 KT AND
WATERSPOUTS POSSIBLE. CONDITIONS IMPROVING TONIGHT WITH DECREASING
SHOWERS AND LIGHTER WINDS.

COMBINED SEAS OF 6 FEET WITH SHORT PERIOD W AND SW SWELLS
CONTINUING. DECREASING WNW SWELL THURSDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL AREAS UNTIL 6 PM PST THIS EVENING. SEE
LAXFFASGX.

WINTER STORM WARNING UNTIL 6 PM PST THIS EVENING ABOVE 6500 FT IN
THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS. SEE LAXWSWSGX.

SMALL CRAFT ADVISORY UNTIL 6 PM PST THIS EVENING. SEE LAXMWWSGX.

&&

PUBLIC...ATKIN
AVIATION/MARINE...MOEDE
Hazardous weather outlook, Dec 22, 5:45 AM PST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
545 AM PST WED DEC 22 2010

CAZ042-043-048-050-055>058-060>062-230200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
545 AM PST WED DEC 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

FLASH FLOOD WATCH THROUGH THIS AFTERNOON. SEE LAXFFASGX. WINTER
STORM WARNING FOR THE MOUNTAINS ABOVE 6500 FEET THROUGH THIS
AFTERNOON. SEE LAXWSWSGX. LOCALLY STRONG GUSTY WINDS THROUGH EARLY
AFTERNOON...MAINLY IN COASTAL AREAS...SEE LAXNPWSGX.

SCATTERED THUNDERSTORMS WITH SMALL HAIL...WATERSPOUTS...AND ISOLATED
TORNADOES ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NEEDED THROUGH THIS AFTERNOON.

MARTIN

In the hours before

Local storm report, Dec 22, 9:34 AM PST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
934 AM PST WED DEC 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLASH FLOOD      LOMA LINDA              34.04N 117.25W
12/22/2010                   SAN BERNARDINO     CA   EMERGENCY MNGR

            LOMA LINDA FD/EM REPORTS FLASH FLOOD/DEBRIS
            FLOW/LANDSLIDE. SEVERAL VEHICLESTRAPPED. RESCUES IN
            PROGRESS.

&&

PURPURA
Local storm report, Dec 22, 10:37 AM PST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1037 AM PST WED DEC 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      LAGUNA BEACH            33.54N 117.76W
12/22/2010                   ORANGE             CA   BROADCAST MEDIA

            EXTENSIVE FLOODING IN DOWNTOWN LAGUNA BEACH WITH 4 FEET
            OF WATER ON BROADWAY STREET. OFFICIALS RESCUED STRANDED
            MOTORISTS.

&&

MMOEDE
Local storm report, Dec 22, 10:57 AM PST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1057 AM PST WED DEC 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     FLASH FLOOD      APPLE VALLEY            34.53N 117.21W
12/22/2010                   SAN BERNARDINO     CA   TRAINED SPOTTER

            MANY STREETS FLOODED THROUGHOUT APPLE VALLEY. HOMES AND
            BUSINESSES FLOODED. MANY VEHICLES DISABLED.

&&

MMOEDE
Local storm report, Dec 22, 12:04 PM PST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1204 PM PST WED DEC 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     FLASH FLOOD      5 NW YUCCA VALLEY       34.16N 116.49W
12/22/2010                   SAN BERNARDINO     CA   TRAINED SPOTTER

            STREAMS HAVE FLOODED ROADS INTO AND OUT OF PIONEERTOWN.
            STORM TOTAL RAINFALL IS 5.00 INCHES.

&&

MGM
Local storm report, Dec 22, 3:15 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
315 PM PST WED DEC 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLASH FLOOD      LOMA LINDA              34.04N 117.25W
12/22/2010                   SAN BERNARDINO     CA   EMERGENCY MNGR

            LOMA LINDA FD AND EM REPORTS FLASH FLOODING AND DEBRIS
            FLOW AND LANDSLIDE. SEVERAL VEHICLES TRAPPED. RESCUES IN
            PROGRESS.

&&

JDANDR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 11:18 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego6 hr
Dec 22, 4:07 AM PSTRiver Flood WarningSGXSan Diego13 hr
Dec 22, 4:59 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego8 hr
Dec 22, 7:34 AM PSTFlash Flood WarningSGXRiverside, San Bernardino116 min
Dec 22, 9:27 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego2 hr
Dec 22, 12:46 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego6 hr
Dec 22, 3:43 PM PSTSevere Thunderstorm WarningSGXRiverside, San Bernardino53 min

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.